Monday 20 November 2017

Warning over ecstasy pills after three hospitalised

Eimear Ni Bhraonain

A health warning was issued yesterday after three people were hospitalised as a result of a bad batch of the party drug ecstasy.

The Health Service Executive (HSE) said that the rogue batch was dangerous and prompted a severe reaction among those who took the pills.

Doctors treated the patients who presented at the emergency department of South Tipperary General Hospital in Clonmel for severe stomach cramps, hallucinations, jaw clenching and teeth grinding.

Tests showed that people with these symptoms had taken a drug containing a combination of chemicals. These included MDMA, more commonly known as ecstasy, plus the psychedelic compound MDA and the amphetamine-type stimulant MDEA.

There are now fears that as Christmas and the party season gets into full swing the consignment of drugs may have spread to dealers elsewhere in the country.

Ecstasy is an "upper" drug or a stimulant and is also known to produce mild hallucinogenic effects.

The HSE alerted medical professionals in the region to be on the lookout for anyone presenting with the symptoms. Community groups and gardai are also aware of the matter.

In a statement, the HSE said: "Health professionals are reminded to be vigilant and the public are advised that taking drugs carries serious health risks."

Professor Joe Barry of HSE Addiction Services said the suspected "bad batch of ecstasy may be in circulation in other areas".

"It is important that anyone displaying side effects following the use of drugs seek medical help immediately," he added.

Prof Barry said that the tablets are white in colour with the letter 'B' inside a circle.

Prepared

"We've also been informed by colleagues in the UK that a number of people have died after taking ecstasy recently."

He said that people have "no idea" of the quality of the drugs as they are not prepared in a controlled environment. He said avoiding ecstasy was the best advice but people would continue to take drugs.

"Friends can be good at checking on how people are doing. But people can be unlucky and get a serious reaction."

The warning comes as a new study in the US suggests ecstasy may cause permanent harm to the brain by depleting it of serotonin. Serotonin is the chemical that regulates mood, appetite, sleep and learning.

Irish Independent

Promoted Links

Today's news headlines, directly to your inbox every morning.

Promoted Links

Editor's Choice

Also in Irish News